Does the atypical antipsychotic clozapine carry high risk for the development of drug-induced parkinsonism? What are DSM-5 criteria for the diagnosis of neuroleptic-induced parkinsonism? These questions and more in our quiz.
Does the atypical antipsychotic clozapine carry high risk for the development of drug-induced parkinsonism? What are DSM-5 criteria for the diagnosis of neuroleptic-induced parkinsonism? Test your skills in this true/false quiz.
TRUE. According to published studies, drug-induced parkinsonism is the second-leading cause of parkinsonism1 and may affect about 10% of people with symptoms of parkinsonism.2 However, lack of standard criteria for diagnosis as well as under-recognition and under-diagnosis complicates a true understanding of the incidence.1
FALSE Women are at increased risk for drug-induced parkinsonism compared to men. Other risk factors include advanced age, preexisting extrapyramidal disorder, brain damage/atrophy, dementia, HIV infection, severe psychiatric disease, severe unexplained hyposmia, and history of familial parkinsonism.1
FALSE. Studies vary but suggest that drug-induced parkinsonism may not be reversible in some patients, with about 10% of cases experiencing irreversible long-term symptoms and about 30% experiencing persistent or worsening motor symptoms beyond six months after drug withdrawal.1
True or False: According to the Diagnostic and Statistical Manual of Mental Disorders 5th edition (DSM-5), the presence of bradykinesia is not required for the diagnosis of neuroleptic-induced parkinsonism.
TRUE. According to DSM-5, criteria for the diagnosis of neuroleptic-induced parkinsonism include resting tremor, muscular rigidity, akinesia, or bradykinesia that develops within a few weeks of starting or raising the dosage of a drug (most commonly a neuroleptic), or after decreasing the dosage of an antiparkinsonian drug. However, the presence of bradykinesia is not mandatory for the diagnosis.3
True or False: The atypical antipsychotic clozapine carries high risk for the development of drug-induced parkinsonism.
FALSE. While most typical and atypical antipsychotics are considered high risk for drug-induced parkinsonism, exceptions to the rule include the atypical antipsychotic quetiapine and clozapine. When prescribed in low-to-moderate doses, these drugs are commonly used safely in patients with Parkinson disease.1
True or False: Among non-neuroleptic agents, reserpine, methyldopa, and flunarizine are considered high risk for drug-induced parkinsonism.
TRUE. Non-neuroleptic agents considered high risk for drug-induced parkinsonism include drugs that interfere with central catecholamine storage (tetrabenazine and reserpine) or synthesis (methyldopa). The calcium channel blockers flunarizine and cinnarizine (not available in the US) have dopamine receptor blocking properties and may affect dopamine storage and release.1
True or False: In patients who develop drug-induced parkinsonism, a drug-free period of three months is generally recommended.
FALSE. While no consensus exists about the necessary time for recovery, a drug-free period of six months is generally recommended for drug-induced parkinsonism.
For patients who must remain on medication, psychotropic polypharmacy should be avoided, because it can increase the risk of drug-induced parkinsonism.1 Changing drug class to agents less likely to produce symptoms, such as low-dose atypical antipsychotics like quetiapine or clozapine, may offer the best chance for resolution.
TRUE. Neuroleptic malignant syndrome rarely develops in drug-induced parkinsonism, with less than 1 case per thousand. Classic symptoms include severe muscle rigidity, fluctuating delirium, fever, autonomic dysfunction, increased creatine phosphokinase and increased white blood cell count.1 Neuroleptic malignant syndrome carries a mortality rate of about 5%, according to a 2016 review.4
1. Blanchet P, Kivenko V. Drug-induced parkinsonism: diagnosis and management. J Park Restless Legs Synd. 2016:6:83-91
2. Savica R, Grossardt BR, Bower JH, et al. Incidence and time trends of drug-induced parkinsonism: A 30-year population-based study. Mov Disord. 2017;32:227-234.
3. American Psychiatric Association. Diagnostic and Statistical Manual of Mental Disorders (DSM-5). Arlington, VA: American Psychiatric Association; 2013.
4. Pileggi DJ, Cook AM. Neuroleptic Malignant Syndrome. Ann Pharmacother. 2016;50:973-981.
Editor's note: This quiz was published on February 14, 2018 and has since been updated.